Alabama, 2010

Wildfire in Alabama, September 18 to 22, 2010

September 18 to 22, 2010 · NWS HUN · 1 event in 1 county or zone

A period of very dry and hot weather led to numerous mostly small grass fires across north Alabama. One of these grass fires became larger on the weekend of the 18th - 20th in Franklin county charring between 250 and 300 acres of land alone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A period of very dry and hot weather led to numerous mostly small grass fires across north Alabama. One of these grass fires became larger on the weekend of the 18th - 20th in Franklin county charring between 250 and 300 acres of land alone. Another fire burned several acres in the Gurley area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 18, 5:37 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 18, 5:37 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 AM CDT SAT SEP 18 2010

.UPDATE...
12Z AVIATION FORECAST.

&&

.AVIATION...
BRIEF VISIBILITY REDUCTIONS FROM LIGHT FOG/MIST ARE POSSIBLE THROUGH
13Z...MAINLY AT KMSL. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL
THROUGH THE FORECAST PERIOD.

&&

.DISCUSSION...   /ISSUED 230 AM CDT SAT SEP 18 2010/
FOR FANS OF FALL...LIKE THIS FORECASTER...THE FORECAST FOR THE NEXT
SEVEN DAYS IS NOT AT ALL WHAT WE WANT TO SEE. IN FACT...AS WE CROSS
THE AUTUMNAL EQUINOX EARLY NEXT WEEK...IT WILL ACTUALLY FEEL LIKE
SUMMER...WITHOUT AS MUCH HUMIDITY. AND WHILE THE TEMPERATURES WILL
NOT BREAK RECORDS...IT WILL LIKELY BE THE WARMEST WEATHER THIS LATE
IN THE SEASON IN OVER 50 YEARS.

A LARGE UPPER HIGH CENTERED TO OUR WEST WILL PROGRADE OVER THE
SOUTHEASTERN STATES BY MONDAY...THEN ELONGATE INTO THE ATLANTIC AND
STRENGTHEN BY THE LATTER PART OF NEXT WEEK. THIS PROGRESSION RESULTS
IN GENERALLY DRY CONDITIONS FOR THE ENTIRE FORECAST PERIOD...AND
DOWNRIGHT HOT TEMPERATURES. THANKFULLY...HUMIDITY SHOULD BE LOW FOR
MOST OF THE PERIOD.

LOW-LEVEL THICKNESS INCREASES EACH DAY THROUGH MONDAY...AND THE
SUBSIDENCE SHOULD QUASH MOST OF THE CLOUD COVER...SO WILL CARRY
MOSTLY CLEAR TO CLEAR CONDITIONS THROUGH MONDAY...WITH DAYTIME HIGHS
94 TO 99...AND LOWS IN THE 60S. AS THE RIDGE MOVES EASTWARD...THAT
SHOULD ALLOW AT LEAST DIURNAL FAIR-WEATHER CUMULUS TO DEVELOP...SO
WILL SWITCH THE DAYS TO PARTLY CLOUDY AND BACK DOWN THE TEMPERATURES
SLIGHTLY.

HOWEVER...GIVEN THE PATTERN...THERE IS NO REASON TO BELIEVE
TEMPERATURES WILL COOL OFF AS MUCH AS GFSX MOS INDICATES...AND SO I
HAVE GONE 1-4 DEGREES ABOVE MOS THROUGHOUT THE EXTENDED. I CANNOT
RULE OUT ISOLATED CONVECTION...ESPECIALLY TERRAIN-INDUCED...STARTING
WEDNESDAY AFTERNOON. CHANCES ARE LESS THAN 10 PERCENT THOUGH AND
THUS TOO SMALL TO MENTION AT THIS TIME. AT LEAST IT APPEARS THE
RIDGE WILL BE SLOWLY WEAKENING THROUGH THE PERIOD AND INTO NEXT
WEEKEND.

FAST FACTS...
YESTERDAY WAS OUR 96TH DAY 90 OR ABOVE AT HUNTSVILLE THIS YEAR. THE
RECORD IS 117 DAYS...SET BACK IN 1925. WE HAVE ONLY SEEN MORE THAN
100 DAYS FIVE TIMES BEFORE...AND NOT SINCE 1954.

BY THE WAY...WE COULD BE CLOSE TO A RECORD HIGH IN THE SHOALS ON
SUNDAY /99 IN 1931/ AND TUESDAY /98 IN 1925/...AND CLOSE TO ONE IN
HUNTSVILLE NEXT FRIDAY /96 IN 1961/.

MEANWHILE...IT IS AMAZING TO NOTE THAT YEAR-TO-DATE...THIS IS STILL
ONLY THE 17TH WARMEST YEAR ON RECORD AT HUNTSVILLE. THAT COLD WINTER
MAY BE A DISTANT MEMORY BUT IT STILL IS HAVING A BIG IMPACT ON THE
RECORD BOOK.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    94  66  96  66  97 /   0   0   5   0   0
SHOALS        94  62  97  63  98 /   0   0   5   0   0
VINEMONT      91  64  94  64  93 /   0   0   5   0   0
FAYETTEVILLE  92  64  95  63  96 /   0   0   5   0   0
ALBERTVILLE   94  67  97  65  97 /   0   0   5   0   0
FORT PAYNE    94  62  94  61  93 /   0   0   5   0   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Sep 18, 3:52 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
452 AM CDT SAT SEP 18 2010

ALZ001>010-016-TNZ076-096-097-181830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
452 AM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Franklin

When
September 18, 8:00 AM CST to September 22, 11:00 PM CST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

One large grass fire developed in Franklin county on the east side of CR 83 and jumped to the west side of the highway on Saturday, September 18th, 2010. It then continued onward for another 9 to 10 hours, burning through timberland and farmland. Three structures were lost to the flames before Volunteer firefighters were able to put the fire out. Officials estimate between 250 and 300 acres of land were damaged by this blaze.

Another smaller grass fire developed at 3 pm on Tuesday, September 21st. It damaged at least another 75 acres before it was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260507.